Skip to Main Content

Chapter 38: Thyroid & Antithyroid Drugs

A 24-year-old woman was found to have mild hyperthyroidism due to Graves’ disease. She appears to be in good health otherwise.

In Graves’ disease, the cause of the hyperthyroidism is the production of an antibody that does which of the following?

(A) Activates the pituitary thyrotropin-releasing hormone (TRH) receptor and stimulates TSH release

(B) Activates the thyroid gland TSH receptor and stimulates thyroid hormone synthesis and release

(C) Activates thyroid hormone receptors in peripheral tissues

(D) Binds to thyroid gland thyroglobulin and accelerates its proteolysis and the release of its supply of T4 and T3

(E) Binds to thyroid-binding globulin (TBG) and displaces bound T4 and T3

The antibodies produced in Graves’ disease activate thyroid gland TSH receptors. Their effects mimic those of TSH. The answer is B.

A 24-year-old woman was found to have mild hyperthyroidism due to Graves’ disease. She appears to be in good health otherwise.

The decision is made to begin treatment with methimazole. Methimazole reduces serum concentration of T3 primarily by which of the following mechanisms?

(A) Accelerating the peripheral metabolism of T3

(B) Inhibiting the proteolysis of thyroid-binding globulin

(C) Inhibiting the secretion of TSH

(D) Inhibiting the uptake of iodide by cells in the thyroid

(E) Preventing the addition of iodine to tyrosine residues on thyroglobulin

The thioamides (methimazole and propylthiouracil) act in thyroid cells to prevent conversion of tyrosine residues in thyroglobulin to MIT or DIT. The answer is E.

A 24-year-old woman was found to have mild hyperthyroidism due to Graves’ disease. She appears to be in good health otherwise.

Though rare, a serious toxicity associated with the thioamides is which of the following?

(A) Agranulocytosis

(B) Lupus erythematosus-like syndrome

(C) Myopathy

(D) Torsades de pointes arrhythmia

(E) Thrombotic thrombocytopenic purpura (TTP)

Rarely, the thioamides cause severe adverse reactions that include agranulocytosis, vasculitis, hepatic damage, and hypoprothrombinemia. The answer is A.

A 56-year-old woman presented to the emergency department with tachycardia, shortness of breath, and chest ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.